Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 234, NWS Louisville, KY

May 4, 2012Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2012, 3:15 PM EDT for Dubois County, Indiana. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 3:15 PM EDT (19:15 UTC)
Expired
May 4, 2012, 4:00 PM EDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:32 PM EDTTSTM WND GST 60Ireland, IN
May 4, 3:33 PM EDTTSTM WND GST 60Ireland, INSOME TREES REPORTED DOWN.
May 4, 3:35 PM EDTTSTM WND DMGJasper, INFEW TREES DOWN SOUTHEAST SIDE OF JASPER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:29 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS53 KLMK 041915
SVRLMK
INC037-042000-
/O.NEW.KLMK.SV.W.0234.120504T1915Z-120504T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 400 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF PORTERSVILLE
  TO 14 MILES WEST OF MILLERSPORT TO 29 MILES WEST OF HOLLAND...
  MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  JASPER...
  PORTERSVILLE AND MILLERSPORT...
  HOLLAND...
  MALTERSVILLE AND HUNTINGBURG...
  THALES AND HUNTINGBURG AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
      3853 8684 3853 8670 3827 8668 3825 8672
      3825 8679 3822 8679 3820 8683 3820 8707
      3851 8708
TIME...MOT...LOC 1915Z 274DEG 32KT 3853 8722 3832 8727
          3812 8751
WIND...HAIL 60MPH 1.00IN

$$

EER
2 follow-up statements
302 
WWUS53 KLMK 041942
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT FRI MAY 4 2012

INC037-042000-
/O.CON.KLMK.SV.W.0234.000000T0000Z-120504T2000Z/
DUBOIS IN-
342 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR DUBOIS COUNTY...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PORTERSVILLE TO BRETZVILLE TO 15
MILES SOUTHWEST OF HOLLAND...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
  THALES AND MENTOR...
  ELLSWORTH AND CUZCO...
  HILLHAM...

LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
      3853 8684 3853 8670 3827 8668 3825 8672
      3825 8679 3822 8679 3820 8683 3820 8707
      3851 8708
TIME...MOT...LOC 1942Z 274DEG 32KT 3851 8691 3832 8683
          3810 8721
WIND...HAIL 60MPH 1.00IN

$$

MJ
903 
WWUS53 KLMK 041959
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM EDT FRI MAY 4 2012

INC037-042009-
/O.EXP.KLMK.SV.W.0234.000000T0000Z-120504T2000Z/
DUBOIS IN-
359 PM EDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS COUNTY WILL EXPIRE AT
400 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.


LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
      3853 8684 3853 8670 3827 8668 3825 8672
      3825 8679 3822 8679 3820 8683 3820 8707
      3851 8708
TIME...MOT...LOC 1959Z 274DEG 32KT 3850 8672 3831 8664
          3809 8702

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:15 PM EDT, 2 hours earlier.

Area forecast discussion, May 4, 1:15 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT FRI MAY 04 2012

.Forecast Update...
Issued at 100 PM EDT Fri May 4 2012

Biggest challenge the next several hours will be convective
potential. We are starting to get enough sunshine to destabilize the
low levels, but there remains a strong mid-level cap. Based on
forecast soundings it looks like we will need to reach at least
82-84F to bust through it. Still expecting scattered convection to
develop by mid-afternoon, and there is plenty of instability and
just enough shear to support a wind threat. Best and earliest shot
at storms, and best chance for any severe weather, will be near the
I-64 corridor.

SPC is also watching development over SW Illinois, which could
become an issue for us toward evening, and may be a bit more
organized if it can get here.

Issued at 845 AM EDT Fri May 4 2012

Turning into a quiet morning across southern Indiana and central
Kentucky. Expect it to stay that way for the next several hours, as
the 12Z OHX RAOB came in with +9C at 700mb. ILN RAOB is noticeably
cooler at 700mb, but the subsidence inversion is still apparent
around 650mb. This should keep a lid on all precip for the next
several hours. However there is decent instability if the cap is
broken, with around 1500 J/kg of CAPE, and plenty of ripples in the
500mb flow, so still expect convection to pop later in the
afternoon. Best chances still north and east. Products will be
updated in the next few min to show the later trend with precip.

.Short Term (Today through Saturday)...
Issued at 310 AM EDT May 4 2012

Upper air analysis is showing myriad little ripples in the flow
moving overhead throughout this short term period.  The most
significant looking wave will pass overhead early Saturday, ending
up to our south by Saturday evening.  At the surface, a weak
east-west cold front reaching from the central Plains into the Great
Lakes this morning will settle southward, landing somewhere in the
vicinity of the Ohio River/I-64 corridor by Saturday morning, and
then getting hung up there for the rest of the day.

Thunderstorm chances will gradually increase as the cold front
approaches, and will occasionally be enhanced by any weak upper
waves moving through.  In the forecast we will slowly ramp
thunderstorm chances up from slight chance this morning to chance
this afternoon.  Tonight looks like the best shot at rain, with
moisture pooling ahead of the front to the tune of 1.5 inch
precipitable waters, so will go with likelies north and central and
chance south.  Over the course of the day on Saturday will push the
rain chances south as the day progresses, arriving at just a slight
chance of lingering showers or storms by Saturday evening.

With more clouds expected today than we have been seeing recently,
there is some question as to how unstable we will be able to get
this afternoon.  Nevertheless, there could be enough surface based
instability and wind aloft to get a few strong to severe storms
going.  Hail would be the primary threat, with gusty winds a
secondary possibility.

Severe weather looks less likely for Saturday, with much weaker wind
fields and less instability thanks to more widespread clouds and
precipitation in the morning.  Also, if the timing of the Saturday
upper wave is correct, much of the region will be behind the wave by
evening.

Will stick with lower to middle 80s for highs today and Saturday
with clouds and chance of showers.  We will still be ahead of the
cold front tonight so it should be another muggy, warm night with
lows again in the 60s.

.Long Term (Saturday night through Thursday)...
Issued at 310 AM EDT May 4 2012

The back-door front is still on track to slide southwest across the
forecast area and stall Saturday night and Sunday. As mentioned in
the previous forecast, the upper-level ridge axis will be directly
overhead Sunday, with indications of weak subsidence. This will act
to limit widespread convection, with only isolated thunderstorms
expected. Temperatures Sunday morning in the low to mid 60s will
give way to low and mid 80s for highs.

Latest guidance indicates flow aloft will become generally zonal
Monday and Tuesday with troughing becoming established across the
East Coast by Thursday as a strong shortwave moves through the Great
Lakes. At the surface, a weak surface low will move across the
Plains to the mid Mississippi River Valley by Monday morning and
continue progressing eastward, reaching the northeast CONUS by
Wednesday morning.

This pattern change will cause our stalled frontal boundary to
retreat northward as a warm front early Monday, with a short break
in precipitation until a cold front pushes through the region later
in the day Monday and Monday night. This will be the best chance to
experience numerous showers and thunderstorms. At this time, the
dynamics with this frontal passage do not appear too favorable for
organized severe weather, but some strong storms are still possible
as moderate instability will be present. Showers and a few lingering
storms will exit Tuesday morning as the cold front moves east. Highs
in the lower 80s Monday will give way to cooler temps Tuesday, with
highs generally in the mid 70s anticipated.

With a strong trough developing over the East Coast and surface high
pressure building across our region Tuesday night through Thursday,
will proceed with a generally dry forecast and cooler temperatures
as northerly flow will dominate. Could see some showers Wednesday
afternoon as models hint at a vort max tracking through the Ohio
Valley on the back side of the upper-level trough. Overall moisture
appears fairly limited, so will just carry a small chance of rain at
this time. Temperatures will continue to trend cooler with highs
Wednesday and Thursday ranging from the upper 60s to low 70s.
Overnight lows will have a similar trend, with lower 50s expected by
Wednesday night.

&&

.Aviation (18Z TAF Issuance)...
Updated at 110 PM EDT May 4 2012

Juicy low-level atmosphere has allowed quite a bit of strato-cu to
develop, especially over SDF and LEX which are now carrying high-end
MVFR ceilings.

Low-confidence forecast especially at SDF and LEX. Could make a
strong argument to carry VCTS for much of the next 24 hrs, but very
difficult to pin down any better than that.  Will start VCTS around
mid-afternoon as convection pops in the heat of the day, and carry
it through the night as one or more complexes may roll through, with
the front dropping ever closer to the Ohio River. BWG is the only
point that I have real confidence in, or at least believe the most
likely scenario is no storms. Included some MVFR fog for BWG around
daybreak, while SDF and LEX will likely be convection or nothing.

For Saturday the front hangs up very close to SDF and LEX. Will keep
a variable wind directon there. So hard to time any convective
impulses, that the best course of action seems to be VFR with a
mid-level ceiling. BWG should stay south of the front with light SW
winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........RAS
Short Term.......13
Long Term........MJP
Aviation.........RAS
Hazardous weather outlook, May 4, 1:39 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
139 PM EDT FRI MAY 4 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
139 PM EDT FRI MAY 4 2012 /1239 PM CDT FRI MAY 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY MID-
AFTERNOON. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WINDS OR LARGE HAIL. STORMS WILL INCREASE IN COVERAGE THIS
EVENING...WITH AN ENHANCED THREAT FOR DAMAGING WINDS. THE GREATEST
CHANCE FOR SEVERE WEATHER WILL BE ALONG THE I-64 CORRIDOR.

REMEMBER...LIGHTNING WILL BE A THREAT WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE
FRONTS PASSING THROUGH THE REGION. THOUGH ISOLATED STRONG TO
SEVERE STORMS WILL BE POSSIBLE...WIDESPREAD SEVERE WEATHER
OUTBREAKS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 4, 2:48 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EDT FRI MAY 4 2012

INZ083-042015-
DUBOIS-
248 PM EDT FRI MAY 4 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING DUBOIS COUNTY...

AT 243 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS CROSSING THE
WABASH RIVER. THESE STORMS WILL ENTER DUBOIS COUNTY BY 4 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS IN EXCESS OF
60 MPH...ARE EXPECTED WITH THESE STORMS. REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS...AND BE SURE YOU HAVE A WAY TO RECEIVE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.

* THESE STORMS WILL ALSO IMPACT...
  JASPER...
  PORTERSVILLE...
  MILLERSPORT AND IRELAND...
  DUFF...
  THALES AND KELLERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
      3853 8684 3853 8669 3832 8668 3825 8674
      3825 8679 3820 8679 3820 8707 3851 8708
TIME...MOT...LOC 1846Z 286DEG 23KT 3885 8732 3812 8791

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:48 PM EDTSpecial Weather StatementLMKDubois87 min
May 4, 3:44 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry31 min
May 4, 4:09 PM EDTSevere Thunderstorm WarningLMKCrawford, Floyd, Harrison, Orange, Perry, Washington36 min
May 4, 4:33 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison27 min
May 4, 4:57 PM EDTSevere Thunderstorm WarningLMKHarrison33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.